Missouri, 2010

Hail and Damaging Winds in Missouri, June 16, 2010

June 16, 2010 · NWS SGF · 18 events in 6 counties and zones

A broken line of strong to severe thunderstorms moving northeast through southwest Missouri affected areas from near Lamar southeast to the Springfield area. The highest concentration of storm damage reports occurred in the Springfield and Ozark area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A broken line of strong to severe thunderstorms moving northeast through southwest Missouri affected areas from near Lamar southeast to the Springfield area. The highest concentration of storm damage reports occurred in the Springfield and Ozark area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 16, 1:38 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 16, 1:38 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT WED JUN 16 2010

.DISCUSSION...

THE MAIN CONCERNS FOR THE FORECAST REVOLVES AROUND THE POTENTIAL
OF AFTERNOON DIURNALLY DRIVEN CONVECTION INTO THE WEEKEND AND THE
EXPECTED HOT AND HUMID CONDITIONS.

UPPER LEVEL RIDGING WILL CONTINUE TO BUILD ACROSS THE REGION
THROUGH THURSDAY AS WARM AIR AND LOW LEVEL MOISTURE GETS GOING IN
ERNEST FOR THE OZARKS. AN UPPER LEVEL SHORT WAVE NORTH OF THE AREA AND
ISENTROPIC LIFT ACROSS THE REGION SHOULD PROVIDE ENOUGH LIFT FOR
ISOLATED AFTERNOON THUNDERSTORM DEVELOPMENT INTO THE WEEKEND.
HOWEVER...SUBSIDENCE FROM THE BUILDING RIDGE/HIGH PRESSURE...MID
LEVEL DRY AIR AND TEMPERATURES WILL ACT TO SUPPRESS CONVECTION.
THUS...EXPECT ANY CONVECTION THAT CAN GET GOING WILL BE ISOLATED
TO WIDELY SCATTERED IN NATURE. THE MAIN CONCERNS WITH ANY OF THESE
STORMS WILL BE THE POTENTIAL FOR GUSTY WINDS. A CAP WILL BUILD OVER
THE REGION FOR THE BEGINNING OF NEXT WEEK WHICH SHOULD PRECLUDE
THE DEVELOPMENT OF ANYTHING MORE THAN ISOLATED CONVECTION ABLE TO
FIND A HOLE IN THE CAP.

THE MAIN FOCUS REMAINS THE POTENTIAL FOR HIGH HEAT AND HUMIDITIES
THROUGH THE WEEKEND AS TEMPERATURES CLIMB INTO THE LOW TO MID
90S. THIS...IN COMBINATION WITH MOISTURE ADVECTION WILL PROVIDE
FOR HEAT INDEX VALUES IN THE MID TO UPPER 90S TO AROUND 100
DEGREES. THIS IS EXPECTED TO CONTINUE INTO THE MIDDLE OF NEXT WEEK
AS THE SUMMERTIME RIDGE TAKES UP TEMPORARY RESIDENCE OVER THE
CENTER OF THE COUNTRY.

HATCH

&&

.AVIATION...

ISOLATED TO WIDELY SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED
THIS AFTERNOON. GIVEN THE SOMEWHAT LIMITED COVERAGE...WENT WITH CB
GROUPS IN PREVAILING. AT THIS POINT...THE BEST CHANCE FOR STORMS
LOOKS TO BE AROUND KJLN AND KBBG. ANY STORMS WILL DISSIPATE EARLY
THIS EVENING. MVFR AND BRIEF IFR CONDITIONS CAN BE EXPECTED AROUND
ANY STORMS. ADDITIONAL THUNDERSTORMS WILL THEN BE POSSIBLE LATER
TONIGHT AS A LOW LEVEL JET NUDGES EAST INTO THE REGION. THIS JET
WILL ALSO BE RESPONSIBLE FOR LOW LEVEL SHEAR CONDITIONS AT KJLN.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 16, 11:59 AM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 PM CDT WED JUN 16 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1259 PM CDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

HAZARDS WEATHER RISK...

  ELEVATED THUNDERSTORM WIND RISK FOR GUSTS TO 60 MPH.
  LIMITED HAIL RISK FOR HAIL TO THE SIZE OF NICKELS.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
  AFTERNOON ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST
  KANSAS. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE...
  MAINLY WEST OF A NEVADA TO CASSVILLE LINE. WIND GUSTS TO
  60 MPH AND BRIEF HEAVY RAINFALL WILL BE THE MAIN THREATS...
  WITH HAIL TO THE SIZE OF NICKELS ALSO POSSIBLE.

  ISOLATED THUNDERSTORM DEVELOPMENT WILL ALSO BE POSSIBLE
  ACROSS THE REMAINDER OF THE MISSOURI OZARKS THIS AFTERNOON.
  WIND GUSTS TO 50 MPH...SMALL HAIL...AND BRIEF HEAVY RAINFALL
  WILL BE THE MAIN THREATS WITH THESE STORMS. ALL STORMS THAT
  DEVELOP THIS AFTERNOON WILL QUICKLY DIMINISH THIS EVENING.

  ADDITIONAL THUNDERSTORM DEVELOPMENT WILL THEN BE POSSIBLE
  ACROSS THE OUTLOOK AREA OVERNIGHT. AT THIS TIME...THE
  GREATEST THREAT FOR THUNDERSTORMS APPEARS TO BE ALONG AND
  EAST OF THE HIGHWAY 65 CORRIDOR. SMALL HAIL AND GUSTY WINDS
  WILL BE POSSIBLE IF THESE STORMS DEVELOP...ALONG WITH THE
  THREAT FOR LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE
  UPCOMING WEEKEND. SEVERE WEATHER IS NOT EXPECTED AT THIS
  TIME.

  AFTERNOON HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S ARE
  EXPECTED LATE THIS WEEK...WITH HEAT INDEX VALUES AROUND 100
  DEGREES POSSIBLE EACH AFTERNOON THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE POSSIBLE FOR A TIME THIS AFTERNOON
  AND EARLY THIS EVENING WEST OF A NEVADA TO CASSVILLE LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Jun 16, 1:20 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CDT WED JUN 16 2010

MOZ101-102-161945-
BARRY MO-MCDONALD MO-
220 PM CDT WED JUN 16 2010

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN MCDONALD AND
SOUTHWESTERN BARRY COUNTIES UNTIL 245 PM CDT...

AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR POWELL...OR 12 MILES EAST OF PINEVILLE...
MOVING EAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE SELIGMAN AND WASHBURN.

PEOPLE IN SOUTHEASTERN MCDONALD AND SOUTHWESTERN BARRY COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

BOXELL
Local storm report, Jun 16, 2:38 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 PM CDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             GALENA                  37.08N 94.64W
06/16/2010  E0.88 INCH       CHEROKEE           KS   EMERGENCY MNGR

0335 PM     HAIL             2 SW COLUMBUS           37.15N 94.87W
06/16/2010  E0.88 INCH       CHEROKEE           KS   EMERGENCY MNGR

0335 PM     TSTM WND GST     2 SW COLUMBUS           37.15N 94.87W
06/16/2010  E50.00 MPH       CHEROKEE           KS   EMERGENCY MNGR

&&

CCROWE

The radar

The Springfield radar (KSGF), 41 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Lawrence

When
June 16, 3:23 PM CST
Where
Lawrence County, Aurora
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.970, -93.720

Thunderstorm Wind, Barton

When
June 16, 3:35 PM CST
Where
Barton County, 2.07 mi S of Iantha
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.490, -94.420

Thunderstorm winds blew down a 150 foot silo shed at Highway 160 and SW 80th Street.

Thunderstorm Wind, Christian

When
June 16, 3:44 PM CST
Where
Christian County, 0.69 mi S of Billings
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
37.060, -93.570

Thunderstorm winds toppled three large trees and other smaller trees near the intersection of Highway 14 and Highway MM. One tree had a root ball estimated to be seven feet in diameter. One tree fell on a nearby home.

Thunderstorm Wind, Lawrence

When
June 16, 3:45 PM CST
Where
Lawrence County, Aurora
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
36.970, -93.720

Thunderstorm winds severely damaged the roof of a car wash.

Thunderstorm Wind, Christian

When
June 16, 3:58 PM CST
Where
Christian County, 0.88 mi SE of Nixa
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.040, -93.290

Thunderstorm winds were estimated to be 60 mph at Highway CC and Highway 65 in Nixa.

Thunderstorm Wind, Greene

When
June 16, 4:00 PM CST
Where
Greene County, 0.55 mi E of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.200, -93.290

Thunderstorm winds downed several large tree limbs at the 1100 block of South John and South Bruce Streets.

Thunderstorm Wind, Greene

When
June 16, 4:03 PM CST
Where
Greene County, 3.53 mi NE of Plano
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.220, -93.580

Thunderstorm winds blew down numerous tree limbs up to a foot in diameter in the Halltown and Bois D Arc area. Many roads were blocked with tree debris.

Hail, Greene

When
June 16, 4:07 PM CST
Where
Greene County, 3.37 mi WNW of Bois D Arc
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
37.260, -93.580

Thunderstorm Wind, Christian

When
June 16, 4:09 PM CST
Where
Christian County, 0.55 mi E of Ozark
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.020, -93.210

A large tree limb 6.5 inches in diameter was knocked down in Ozark at the intersection of 20th Avenue and Treavor Street.

Thunderstorm Wind, Greene

When
June 16, 4:12 PM CST
Where
Greene County, 2.15 mi NW of Sgf Downtown Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
37.240, -93.260

Thunderstorm winds knocked down small to moderate sized tree branches.

Thunderstorm Wind, Greene

When
June 16, 4:12 PM CST
Where
Greene County, 3.22 mi NNE of Battlefield
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.160, -93.350

Thunderstorm winds blew down a large 12 inch in diameter tree limb in Springfield at the intersection of Battlefield Avenue and Meadowlark Street.

Thunderstorm Wind, Greene

When
June 16, 4:13 PM CST
Where
Greene County, 1.77 mi SE of Wildwood Estates
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.100, -93.230

Thunderstorm winds knocked down small to moderate sized tree limbs.

Thunderstorm Wind, Greene

When
June 16, 4:15 PM CST
Where
Greene County, Cody
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.120, -93.120

Thunderstorm winds blew down numerous trees of over 20 inches in diameter from the intersection of Highway 125 and Highway 60 to the intersection of Farm Road 241 and Farm Road 166.

Thunderstorm Wind, Greene

When
June 16, 4:18 PM CST
Where
Greene County, 0.55 mi E of Palmetto
Measured
56 kt (64 mph) estimated gust
Property damage
$16,000
Reported by
Emergency Manager
Coordinates
37.150, -93.090

Thunderstorm winds downed four power poles along with transmission lines near the intersection of Highway 243 and Highway D.

Thunderstorm Wind, Greene

When
June 16, 4:25 PM CST
Where
Greene County, 1.3 mi ENE of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.210, -93.280

Thunderstorm winds blew down a tree on the north side of Springfield at the intersection of National and Walnut Avenues.

Thunderstorm Wind, Greene

When
June 16, 4:28 PM CST
Where
Greene County, Fair Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
37.380, -93.150

Thunderstorm winds downed numerous tree branches in Fair Grove. The largest tree limbs were eight inches in diameter. A free standing business marquee in a parking lot and a fireworks tent were blown down. A telephone wiring junction box was also blown down.

Thunderstorm Wind, Laclede

When
June 16, 4:55 PM CST
Where
Laclede County, 3.07 mi WSW of Morgan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.500, -92.730

Thunderstorm winds estimated to be 50 to 60 mph downed numerous small tree limbs.

Hail, Webster

When
June 16, 5:20 PM CST
Where
Webster County, 0.88 mi SE of Rader
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.460, -92.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239510, 239577, 239591, 239535, 239541, 239596, 239578, 239542, 239572, 239545, 239588, 239553, 239584, 239589, 239576, 239608, 239585, 239590.